Aa
A
A
A
Close
ADD / ADHD Community
3.37k Members
674555 tn?1272603976

safety concerns with Adderall or am I over thinking it

Before the details I'll just come out with some of my concerns; I've been prescribed Adderall 10mg IR 3x daily and have been on it for a little over a week. Occasionally I'll notice a jump in my resting HR (even while sitting) the highest its gotten was 114BPM but only seems to last 30-40mins at most and can occur at anytime with no trigger, but for the most part I stay around 60-75bpm. THE QUESTION here is, is that a normal common side effect of the stimulant and am I still in a safe range and some times i feel a rush standing up after sitting which i didn't have before. (is this safe and common?) also no increase in BP and even with the spikes in HR I'm asymptomatic and only noticed it because I'm closely monitoring myself on the meds. also I have a much Higher Libido but rare erections (is that common or to be expected). All and All i feel pretty good and it seems to have more benefit than negatives.  

About me; I am a healthy 27 year old male recently Diagnosed with Adult ADHD. I kind of figured I had it my whole life, but my family never really believed in it and just thought it was "too much sugar" typical 80s parent response. Pretty much since kindergarten, when I had a psych evaluation at the request of my teacher because I couldn't pay attention nor could i sit still (always rocking or fidgeting around) i knew. I used to be very over weight for my height 5'9 and 255lbs and had cardio issues that go along with that High BP, Cholesterol and HR I had a lot of muscle from years of football and wrestling but let myself go even up until 12 months ago. then my dad and an M.I. I changed my diet completely and exercise regularly and now I am pretty lean at 215lbs (it still sounds like a lot of weight to me but I wear a 34 pants and high shoulder to waist ratio) I have normal BP 118/76 and my cholesterol is normal. any way, I also for the last 4 years have had major depression and anxiety and take 20mg Celexa and 1mg Klonapin daily. Since getting on the Adderall I still eat the same 5 small meals daily but I've dropped 5lbs in 9days (is that pretty normal to expect?) Since I started the medication I'm more calm hardly any depression or panic attacks or anxiety in general for that matter not to mention the ability to be calm, concentrate and work better. Are these concerns valid or is this just examples of general common side effects and I'm just falling back into my old anxiety thought process and over thinking/worrying about it?

I know it was a long read, sorry
but any input would be great
3 Responses
Avatar universal
There are things you need to worry about when it comes to taken ADDERALL.
Some people who have been on ADDERALL  have had strokes and heart problems and there have also been people who have had sudden death. One of the other side effects is Seizures . My Son was on ADDERALL and then Concerta . They both have the chance of causing Seizures. Now my son has Seizure's and at first you couldn't always see them and as time went by he started to have different kind of Seizures. And it has been since 2006 and he still has Seizures some you can see and others you can't and wouldn't know unless he was hooked up to a Video EEG.

I now have to give him Seizure Medicines and I give him Vitamin B6 and Omega 3-6-9 to help slow down so he can learn.And even on the Seizure Medicines he is on and has been on and and Surgery last June he still has Seizures every day.

So to me the drugs are not worth what we are going threw and I feel guilty every day that I put him on these drugs. And one last thing did your Doctor tell you that ADDERALL is just like Speed.I was not told that .A lot of people use ADDERALL on the street to get a high.
  
674555 tn?1272603976
Some additional information:

Dollyn,
Im sorry to hear about your son that is very unfortunate. I know a bit about adderall; in the chemistry sense and its benefits in low dose. its a cocktail of amphetamines that stimulate the the production of dopamine and norepinephrine as well as a few other neurotransmitters. though I don't know a lot about how it behaves in growing children, like the possibility of stunted growth and other adverse side effects if misdiagnosed. I know a bit more about how the neurophysiology of the adult brain corresponds with low and high dose stimulants amphetamines from my undergrad psych research.

yes it is structurally similar in its behavior and chemical composition to speed, meth, etc. but not nearly the strength unless abused. but also if those neurotransmitters are not at normal levels because of cognitive disorders like ADHD then the proper dose, when closely monitored brings them up to what a normal adults level would be, just like SSRI's block the re-uptake of serotonin so that the levels are as similar to those in individuals without any neurological dysfunction, but if misdiagnosed and taken those drugs as well can cause someone who already has normal levels to increase to fatal levels causing complications like seizures, serotonin syndrome, brain damage or death.

for example: after a failed suicide attempt in the past (and im hoping not to be judged, I wasn't in the right mind or thought process at the time and do not for any reason suggest it as a means out, i needed a lot of help) I was put on ZOLOFT and after a week when it worked itself into my system I had constant nausea, diarrhea, then fever followed by visual distortions fever and hallucinations which hospitalized me.

Most all prescription medications will carry with them some probability of inherent risk. but in my case it was better than the alternative of up to 10 energy drinks and coffee and smoking heavily daily just to have enough stimulation to function and concentrate at a normal level. I tried the alternative non-stimulant medications like Strattera but still needed high doses of caffeine not to mention MASSIVE suicidal ideation.  

I do appreciate your genuine concern, and my sympathies go out to you and yours,  I am more specifically concerned as to if i am overreacting to the side effects I am having. I have OCD as well and because of this Hypochondria to the point that i can psychosomatic induced actual physical symptoms so im hoping to learn from anyone with adult ADHD and their experiences with similar and different medications

I plan on talking to my doctor as soon as possible. Sometimes my mind will over me and I obsess to unhealthy results.

thanks again
189897 tn?1441130118
COMMUNITY LEADER
Hey, that is one of the best medical descriptions to what/how adderall, etc works.  If you don't mind, I will probably use that in other posts.
Partial answer to your question (and I doubt that I have the medical experience that you have - just a lot of experience.
  You are taking an IR.  They are not perfect in releasing their dosage.  It would not be uncommon to get a larger amount at one time and thus the increase in HR.  I know that adderall affects the brain differently.  I suspect that it works on the heart the way it would with anyone without ADHD.  
  Essentially, your post is about the side effects.  For obvious reasons, that is a good thing to worry about.  You should be aware that most doctors start their patients on a low dose and wait to see how it affects them.  It is different for everybody.  For some patients the dose is correct, for others it must be lowered or raised.  I would let your doctor know what is going on.  It might be possible to cut your dose down for awhile.
  The main reason I wanted to respond to your post was to let you know that it is not unusual for someone who had undiagnosed ADHD throughout their childhood - had to cope with all the problems that it brought, to be having problems as an adult.  I think it is even worse if you are intelligent (as you obviously are), because you have put up with years of frustration in not understanding why you can't function the way you see others around you doing.  In the ADD & ADHD AnswerBook by Susan Ashley - she says, "Adult with AD/HD are three times more likely than their nondisordered counterparts to experience significant stress, depression, or other emotional problems."  I can completely understand why!  I would not at all be surprised to find out that a lot of your "psyc" problems were do to compensating for ADHD as you were growing up.  So I would suggest that you really do some reading up on ADHD to get a feeling for not only how it can affect you, but how you can deal/cope with it.
  You might want to read some of these books.  First,a new book by a UC Berkley honors student with severe  ADHD about growing up with ADHD.  The book is  called - "ADHD and Me,  What I learned from lighting fires at the dinner table," by  Blake Taylor.   Basically, "the Cal freshman tells how he made ADHD work in his favor."  Two other "classics"  - "Driven to Distraction" by Hallowell, and "The Gift of ADHD", by Honos-Webb.   The book I mentioned above by Ashley is very up to date and a quick read.  Good Luck.  You have done a lot lately to change your life and lifestyle - keep it going!





Have an Answer?
Top Children's Development Answerers
189897 tn?1441130118
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?